Mississippi, 2019

Damaging Winds in Mississippi, July 8 to 10, 2019

July 8 to 10, 2019 · NWS JAN · 2 events in 2 counties and zones

Daytime heating and ample moisture in place across the region brought a few showers and storms. Some storms brought strong winds to portions of Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Daytime heating and ample moisture in place across the region brought a few showers and storms. Some storms brought strong winds to portions of Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 8, 3:25 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 8, 3:25 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
425 PM CDT Mon Jul 8 2019

.DISCUSSION...Tonight through Tuesday night. Models have been
consistently showing two areas of convection across the CWA for
the past few days. Instability was much better to the west today
and helped support a small complex that moved into the western
zones early this afternoon. Storms continue to generate along an
area of moisture convergence. Dewpoints were in the mid to upper
70s for much of the day and a few strong storms developed. The
environment is getting worked over and activity seems to be
falling apart as it moves into the slightly drier and more stable
area.

For the northeast, instability was good and there was also a an
axis of good moisture, where a line of storms have developed and
continue to pulse up. Storms will likely develop quickly in the
area, where a few strong storms will continue. Looking for
activity to diminish around 00z everywhere this evening. AS the
upper trough get pushed further east by the ridge, the area
continues to get plenty of moist air flowing into the region, but
convection may be limited, especially for the northwest.
Temperatures will quickly rise tomorrow and peak in the mid to
upper 90s for a good portion of the area. Showers and
thunderstorms will likely limit heating in the southeast. With
heat index values expected to approach 110 in the far western
zones a heat advisory was issued for the Southeast Arkansas,
Northeast Louisiana and western Mississippi counties from mid
morning to early evening tomorrow. It will be warm tonight and
tomorrow night with temps in the lower to mid 70s. It will be
difficult to cool off day or night for the next few days, so
precautions really need to be taken to avoid heat stress.

For the Wed through Mon period, the forecast will have
a dual focus with the first being continued heat/humidity into
Thursday, then shift to the potential tropical system for late week
and into the weekend.

Into Thursday, the mid/upper high centered over the Rockies will
continue to keep our region on the eastern periphery of the ridge
and under a NW flow pattern. In the lower levels, the ridge is just
to our W and the orientation of the lower level flow is from the
NW/N which is our favorable flow regime for hot sfc conditions. Look
for this hold into Wed, then on Thu we should see some transition in
the pattern which will be discussed below. However, look for temps
to peak each afternoon in the 93-97 range with Wed possibly being
the hottest. Dew points will be high as well and boundary layer
mixing may be reduced due to slightly higher moisture in the lower
levels. This looks to result in what may be a very oppressive 3 day
stretch of heat/humidity where heat indices will peak in the 103-
110 range. Due to this, will increase/expand the Heat Threat in the
HWO to include an elevated area over the W half and extend in time
to cover Thu. Each day will see Iso/Sct afternoon storms with
chances trending higher for later week into the weekend.

Focus now shifts to the potential development of a tropical system
in the N Gulf for later this week. The latest guidance has come into
better agreement, but some uncertainty remains in the overall
evolution/track of a tropical system. Saying that, the better
probability is for a more western track which would take any
circulation center west of our forecast area. The reason for this is
based on the evolution of the upper ridge/high in the center of the
country. Into mid week this feature will amplify some as a trough
slides east into the Great Lakes region and then into the NE. The
majority of the global models and ensemble data have this solution
and the trough axis far enough east by late Thu into Fri where we
will see the upper ridge/high elongate, thus building higher heights
over the Midwest in turn pushing any tropical system more westward.
Again, this is the overall favored pattern evolution, but there are
some outliers that don't build the ridge over the Midwest and thus
the weakness remains for a turn more N into the northern Gulf
states, but this is a much lower probability scenario.

So, what would this mean for our area. Right now, increased
rain/storm chances for the Fri-Sat period with lingering decent
chances for Sun-Mon as we would be on the side of the system with
greater moisture. The good part of this is due to more
clouds/precip, temps will be less hot. Right now, we won't
highlight any impacts as there remains too much uncertainty in
track/evolution from a system that hasn't even developed. Look for
updates and increased confidence with each forecast run. /CME/

&&

.AVIATION...
18Z TAF discussion:
Looking for isolated to scattered showers and thunderstorms to
develop in the afternoon. GLH may get some nearby storms around
noon as a disturbance moves southeast into the area. Low clouds
continue to hang around MEI and should burn off over the next one
to two hours. Otherwise, VFR conditions will prevail through the
evening. Added some patchy fog and low clouds to a few places,
where model soundings suggested stratus/patchy fog would develop
again tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  95  76  95 /  16  21   8  40
Meridian      75  98  76  97 /  16  24  13  45
Vicksburg     75  95  77  95 /  16  15   5  34
Hattiesburg   75  96  76  96 /  16  31  22  64
Natchez       75  94  75  95 /  16  18   7  43
Greenville    76  94  77  95 /  16  13   7  31
Greenwood     75  94  77  95 /  16  13   6  26

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory from 10 AM to 7 PM CDT Tuesday for MSZ018-019-025-
     034-035-040-041-047-053-059>061.

LA...Heat Advisory from 10 AM to 7 PM CDT Tuesday for LAZ007>009-015-
     016-023>026.

AR...Heat Advisory from 10 AM to 7 PM CDT Tuesday for ARZ074-075.

&&
Hazardous weather outlook, Jul 8, 2:04 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
304 PM CDT Mon Jul 8 2019

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040-
041-047-053-059-060-092015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Issaquena-Sharkey-Warren-
Claiborne-Jefferson-Adams-
304 PM CDT Mon Jul 8 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.

.DAY ONE...Tonight and Tuesday

DANGEROUS HEAT
THREAT...Elevated
TIMING...Tuesday

Tuesday, dangerous heat likely with peak heat index values
ranging from 105 to 108 degrees. Heat exhaustion will be likely
with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Dangerous heat will continue into Wednesday and Thursday.
Temperatures in the mid 90s and heat indices around 105 or higher
will lead to heat stress concerns across the region.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

MSZ026>033-036>039-042>046-048>052-054>058-061>066-072>074-092015-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-
Jasper-Clarke-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
304 PM CDT Mon Jul 8 2019

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Tuesday

DANGEROUS HEAT
THREAT...Limited
TIMING...Tuesday

Tuesday, caution is advised for possible dangerous heat as heat
index values range from 102 to 105 degrees. Heat exhaustion will
be possible with outdoor activity.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

Dangerous heat will continue into Wednesday and Thursday.
Temperatures in the mid 90s and heat indices around 105 or higher
will lead to heat stress concerns across the region.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

*DANGEROUS HEAT*
Extreme...Extreme heat is expected with peak heat index values
 in excess of 110 degrees for multiple days. Heat stroke continues
 to be a major concern.
Significant...Dangerous heat expected with peak heat index values
 in excess of 110 degrees. Heat stroke will be a significant
 concern.
Elevated...Dangerous heat likely with peak heat index values
 ranging from 106 to 110 degrees. Heat exhaustion will be likely.
Limited...Caution is advised for possible dangerous heat as
 heat index values peak near 105 degrees. Heat exhaustion will
 be possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jul 8, 12:40 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
140 PM CDT Mon Jul 8 2019

LAZ008-009-081915-
East Carroll LA-West Carroll LA-
140 PM CDT Mon Jul 8 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EAST CARROLL AND
SOUTH CENTRAL WEST CARROLL PARISHES UNTIL 215 PM CDT...

At 140 PM CDT, Meteorologists were tracking a strong thunderstorm
over Monticello, or 14 miles west of Transylvania, moving south at 5
mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Monticello around 150 PM CDT.

Other locations impacted by this storm include Epps.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3270 9150 3267 9129 3254 9129 3257 9144
      3258 9145 3258 9151 3259 9155
TIME...MOT...LOC 1840Z 008DEG 5KT 3262 9142

7
Special weather statement, Jul 8, 1:40 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
240 PM CDT Mon Jul 8 2019

MSZ030-082015-
Clay MS-
240 PM CDT Mon Jul 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLAY COUNTY UNTIL
315 PM CDT...

At 239 PM CDT, Meteorologists were tracking a strong thunderstorm
near Trebloc, or 7 miles northeast of Montpelier, moving southwest at
15 mph.

Dime size hail and winds up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Pala Alto around 300 PM CDT.
  Montpelier around 305 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3374 8872 3363 8874 3373 8904 3374 8904
      3375 8902 3376 8893 3381 8893 3381 8872
TIME...MOT...LOC 1939Z 023DEG 13KT 3378 8884

EC
Special weather statement, Jul 8, 2:17 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
317 PM CDT Mon Jul 8 2019

MSZ030-082045-
Clay MS-
317 PM CDT Mon Jul 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLAY COUNTY UNTIL
345 PM CDT...

At 316 PM CDT, Meteorologists were tracking a strong thunderstorm
near Trebloc, or near Montpelier, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Montpelier around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3368 8872 3368 8870 3366 8870 3371 8904
      3375 8903 3376 8893 3381 8893 3381 8872
TIME...MOT...LOC 2016Z 009DEG 7KT 3378 8891

EC
Special weather statement, Jul 8, 2:23 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
323 PM CDT Mon Jul 8 2019

LAZ025-MSZ047-053-082100-
Tensas LA-Warren MS-Claiborne MS-
323 PM CDT Mon Jul 8 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TENSAS PARISH...
SOUTHWESTERN WARREN AND CENTRAL CLAIBORNE COUNTIES UNTIL 400 PM
CDT...

At 323 PM CDT, Meteorologists were tracking a strong thunderstorm
near Somerset, or 19 miles south of Tallulah, moving southeast at 10
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Tensas
Parish, southwestern Warren and central Claiborne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3223 9107 3222 9106 3222 9105 3204 9090
      3193 9120 3215 9125
TIME...MOT...LOC 2023Z 337DEG 7KT 3214 9113

EC
Special weather statement, Jul 8, 2:27 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
327 PM CDT Mon Jul 8 2019

MSZ031-082115-
Lowndes MS-
327 PM CDT Mon Jul 8 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOWNDES COUNTY
UNTIL 415 PM CDT...

At 325 PM CDT, Meteorologists were tracking a strong thunderstorm
near Ethelsville, or near Columbus, moving southwest at 20 mph.

Wind gusts up to 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3329 8830 3329 8852 3353 8849 3352 8848
      3353 8847 3354 8849 3355 8827
TIME...MOT...LOC 2025Z 038DEG 16KT 3346 8831

EC
Special weather statement, Jul 8, 3:21 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
421 PM CDT Mon Jul 8 2019

MSZ046-082200-
Kemper MS-
421 PM CDT Mon Jul 8 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KEMPER COUNTY UNTIL 500
PM CDT...

At 420 PM CDT, Meteorologists were tracking a strong thunderstorm
near Electric Mills, or 20 miles northwest of Livingston, moving
southwest at 15 mph.

Dime size hail and winds up to 40 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Electric Mills around 445 PM CDT.
  Porterville around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3258 8839 3258 8856 3271 8871 3293 8843
      3293 8840 3290 8835
TIME...MOT...LOC 2120Z 039DEG 13KT 3283 8840

EC

The radar

The Columbus AFB radar (KGWX), 131 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kemper

When
July 8, 3:50 PM CST
Where
Kemper County, 2.4 mi WSW of De Kalb
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.756, -88.688

Trees downed on Old Jackson Road.

Thunderstorm Wind, Rankin

When
July 10, 4:05 PM CST
Where
Rankin County, 1.83 mi WSW of Cleary
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.163, -90.210

A tree was blown down on Long Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845424, 854989.